I have recently been diagnosed with Cluster Headaches and have been prescribed injections of Imitrex to treat them. I’ve recently come to realize that I also suffer from depression; but the insert in the Imitrex package said that it can’t be taken with SSRIs or other types of antidepressants. The Cluster Headaches are so painful, that I don’t want to stop taking the Imitrex; as it has provided great relief. On the other hand, my quality of life is declining due to the depression. I feel like I am in a “catch 22.” Is there anything that I can do?
Thanks, Cluster Sufferer
Dear Cluster Sufferer;
Actually, the insert doesn’t say that Imitrex can’t be taken with SSRIs or other types of antidepressants. In the patient section, under questions to ask yourself before taking it, it mentions antidepressants, but doesn’t say not to use Imitrex with them. In the full prescribing information it says:
Serotonin Syndrome: The development of a potentially life-threatening serotonin syndrome may occur with triptans, including treatment with IMITREX, particularly during combined use with selective serotonin reuptake inhibitors (SSRIs) or serotonin norepinephrine reuptake inhibitors (SNRIs). If concomitant treatment with sumatriptan and an SSRI (e.g., fluoxetine, paroxetine, sertraline, fluvoxamine, citalopram, escitalopram) or SNRI (e.g., venlafaxine, duloxetine) is clinically warranted, careful observation of the patient is advised, particularly during treatment initiation and dose increases. Serotonin syndrome symptoms may include mental status changes (e.g., agitation, hallucinations, coma), autonomic instability (e.g., tachycardia, labile blood pressure, hyperthermia), neuromuscular aberrations (e.g., hyperreflexia, incoordination), and/or gastrointestinal symptoms (e.g., nausea, vomiting, diarrhea).
This is something to discuss with your own doctor, but many people take both triptans such as Imitrex and antidepressants. It’s important to note the potential symptoms to report to your doctor so you can report them if they occur, but serotonin syndrome is rare. You can read more about it in _Antidepressants, Triptans, and Serotonin Syndrome _.
John Claude Krusz and Teri Robert
To review other questions from our Ask the Clinician Column,
If you need help finding a Migraine and headache specialist,
visit our listing of _Patient Recommended Specialists _.
About Ask the Clinician:
Dr. Krusz is a recognized expert in the fields of headache and Migraine treatment and pain treatment. Each week, he and Lead Expert Teri Robert, team up to answer your questions about headaches and Migraines. You can read more about Dr. Krusz or more about Teri Robert.
If you have a question, please click** HERE. Accepted questions will be answered by publishing the answers here. Due to the number of questions submitted, no questions will be answered privately, and questions will be accepted only when submitted via THIS FORM**. Please do not submit questions via email, private message, or SharePost comments. Thank you.
Please note: We cannot handle emergencies or diagnose via the Internet. Please do not ask us to diagnose; see your physician for diagnosis.
We hope you find this general medical and health information useful, but this Q & A is meant to support not replace the professional medical advice you receive from your doctor. For all personal medical and health matters, including decisions about diagnoses, medications and other treatment options, you should always consult your doctor. See full Disclaimer.
Do you have questions about Migraine? Reader questions are answered by UCNS certified Migraine and headache specialist Dr. David Watson, and award-winning patient educator and advocate Teri Robert. Questions may be submitted via our submission form. Accepted questions will be answered by publishing the answers in our Ask the Clinician column. For an overview of how we can help and questions we can and can’t answer, please see Seeking Migraine and Headache Diagnoses and Medical Advice.